Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 192, NWS Dodge City, KS

July 5, 1997Finney County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 1997, 5:41 PM CDT for Finney County, Kansas. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 5, 1997, 5:41 PM CDT (22:41 UTC)
Expired
Jul 5, 1997, 6:30 PM CDT
In force
49 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Finney County, KS

The radar

The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 6:05 PM CDTThunderstorm Wind 64Garden City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1789 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 052241 RRA
SVRDDC
KSC055-052330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
541 PM CDT SAT JUL 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  FINNEY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 630 PM CDT
 
* SOME LOCATIONS AFFECTED
  HOLCOMB                    BY 555 PM CDT
  GARDEN CITY                BY 605 PM CDT

* AT 540 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES NORTH OF HOLCOMB MOVING SOUTHEAST AT 25 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
75 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

NICHOLS/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:54 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 5, 3:54 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SAT JUL 05 1997

...FORECAST CHALLENGE IS SVR WX CHANCES AND PSBLY HEAVY RAIN...

88D ATTM SHOWG SQUALL LINE OF TRSA SOME SVR READY TO POUNCE INTO CWA
FROM THE NW. WILL GO WITH LIKELY TO CAT POPS EXCEPT FOR FAR SERN
CWA. LLVL JET FEEDING GOOD DEWPTS INTO WARM SECTOR. WITH SLOW MVMT
OF TSTMS HAVE ALSO ADDED LOCALLY HEAVY RAINFALL INTO ZONE.

TSTMS SHOULD END NORTH TO SOUTH LATER TNGT AND PUSH SOUTH INTO TX
PAN AND OKLAHOMA.

FOR TMRW ATM RECOVERS RAPIDLY AS PSR FALLS IN LEE OF ROCKIES IN
ADVANCE OF NEXT SYSTEM. COLD FRONT FCST TO PUSH BACK AS WARM FRONT
WITH GOOD H85 WAA. WINDS ALSO GUSTY TO 15 TO 25 MPH ESP WEST.
AS FOR TEMPS WENT COOLER THAN FWC AND MORE TOWARD FAN GUID.

AGREE WITH SPC ON PSBL MCS FIRING SUNDAY NIGHT COMING IN FROM THE NW
SO WILL CONT WITH 40 TO 50 POPS FOR NOW. NW FLOW AND WEAK RIDGE
CONDUCIVE FOR THIS DVLPMT. LOW LVL JET TO AGAIN FEED MCS.

DDC 060/086 065/087 063 714
GCK 060/087 062/087 062 714
EHA 060/089 063/090 063 8-4
LBL 059/088 063/089 063 8-4
HYS 060/084 063/086 061 7-5
P28 063/086 067/089 065 5-3

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:24 PM CDTSevere Thunderstorm WarningDDCHamilton46 min
Jul 5, 4:15 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton45 min
Jul 5, 4:45 PM CDTSevere Thunderstorm WarningDDCHamilton60 min
Jul 5, 4:55 PM CDTSevere Thunderstorm WarningDDCScott50 min
Jul 5, 4:59 PM CDTTornado WarningDDCScott46 min
Jul 5, 5:27 PM CDTSevere Thunderstorm WarningDDCTrego48 min
Jul 5, 5:32 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Jul 5, 5:40 PM CDTSevere Thunderstorm WarningDDCLane, Scott45 min
Jul 5, 5:56 PM CDTSevere Thunderstorm WarningDDCMorton49 min
Jul 5, 6:09 PM CDTSevere Thunderstorm WarningDDCNess46 min
Jul 5, 6:18 PM CDTSevere Thunderstorm WarningDDCGray47 min
Jul 5, 6:28 PM CDTSevere Thunderstorm WarningDDCFinney32 min
Jul 5, 6:37 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min
Jul 5, 6:44 PM CDTSevere Thunderstorm WarningDDCNess31 min
Jul 5, 6:45 PM CDTSevere Thunderstorm WarningDDCFord65 min
Jul 5, 6:46 PM CDTSevere Thunderstorm WarningDDCMorton, Stevens49 min
Jul 5, 6:51 PM CDTSevere Thunderstorm WarningDDCGray34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.